UCL Discovery
UCL home » Library Services » Electronic resources » UCL Discovery

Optimal dynamic strategies on Gaussian returns

Firoozye, N; Koshiyama, AS; (2020) Optimal dynamic strategies on Gaussian returns. Journal of Investment Strategies , 9 (1) pp. 23-53. 10.21314/JOIS.2020.118. Green open access

[thumbnail of Koshiyama_jis_koshiyama_first_proof.pdf]
Preview
Text
Koshiyama_jis_koshiyama_first_proof.pdf - Published version

Download (1MB) | Preview

Abstract

Dynamic trading strategies, in the spirit of trend-following or mean reversion, rep-resent an only partly understood but lucrative and pervasive area of modern finance. By assuming Gaussian returns and Gaussian dynamic weights or “signals” (eg, linear filters of past returns, such as simple moving averages, exponential weighted moving averages and forecasts from autoregressive integrated moving average models), we are able to derive closed-form expressions for the first four moments of the strategy’s returns in terms of correlations between the random signals and unknown future returns. By allowing for randomness in the asset allocation, and by modeling the interaction of strategy weights with returns, we demonstrate that positive skewness and excess kurtosis are essential components of all positive Sharpe dynamic strategies (as is generally observed empirically), and that total least squares or orthogonal least squares are more appropriate than ordinary least squares for maximizing the Sharpe ratio, while canonical correlation analysis is similarly appropriate for the multi-asset case. We derive standard errors on Sharpe ratios that are tighter than the commonly used standard errors from Lo, and derive standard errors on the skewness and kurtosis of strategies that are apparently new results. We demonstrate that these results are applicable asymptotically for a wide range of stationary time series. Pos-sible future extensions of this work to normalized signals, to multi-period returns and to nonlinear transforms, together with extensions to multi-asset dynamic strategies, are discussed.

Type: Article
Title: Optimal dynamic strategies on Gaussian returns
Open access status: An open access version is available from UCL Discovery
DOI: 10.21314/JOIS.2020.118
Publisher version: https://doi.org/10.21314/JOIS.2020.118
Language: English
Additional information: This version is the version of record. For information on re-use, please refer to the publisher’s terms and conditions.
UCL classification: UCL
UCL > Provost and Vice Provost Offices
UCL > Provost and Vice Provost Offices > UCL BEAMS
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Engineering Science
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Engineering Science > Dept of Computer Science
URI: https://discovery.ucl.ac.uk/id/eprint/10123628
Downloads since deposit
6Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item